Disorders and Treatment
- Mental Illness
- Bipolar Disorder
- Mood Disorders
- Borderline Personality
- Mental Health Diagnosis
- Mental Health Treatments
- Alternative Meds
- Case Studies
A drug used to treat malaria in the British and American armed forces continues to cause mental health problems for soldiers. Lariam, clinically known as mefloquine, was used in the United States Military until 2013 and is still used by the British armed forces today has a near 1-in-10 instance of psychiatric side-effects. Some are short-lived, others more permanent, studies show.
British research shows that soldiers given Lariam are four times more likely to develop a mental disorder. In Britan, since 2008, more than 16,000 service personnel have been given the drug and more than 700 have been assessed at mental health clinics or admitted as in-patients for mental health disorders.
The data came out as an assessment by the British Parliament reconsiders the legality of the drug in the United Kingdom. The data reveals that in the first six months of this year alone, Lariam was given to 1,197 service personnel. Of these 101 – which is 8.4 per cent – were then assessed at MoD mental health clinics, or admitted as inpatients, for mental health disorders.
Lariam was developed by the U.S. Army in the 1970s to combat malaria and has since become more and more controversial. The simple pill was once the malaria drug of choice for travelers, but is now avoided by most because of it known and suspected side-effects. The U.S. military now calls it a "drug of last resort" after psychosis and suicide were linked to it. On the open market, the drug now holds a Food and Drug Administration "black box" label warning for its possible neurological effects.
The information provided on the PsyWeb.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her health professional. This information is solely for informational and educational purposes. The publication of this information does not constitute the practice of medicine, and this information does not replace the advice of your physician or other health care provider. Neither the owners or employees of PsyWeb.com nor the author(s) of site content take responsibility for any possible consequences from any treatment, procedure, exercise, dietary modification, action or application of medication which results from reading this site. Always speak with your primary health care provider before engaging in any form of self treatment. Please see our Legal Statement for further information.